Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 11, NWS Midland/Odessa, TX

April 14, 2010Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2010, 4:08 PM CDT for Culberson County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2010, 4:08 PM CDT (21:08 UTC)
Expired
Apr 14, 2010, 5:00 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2010-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2010-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3262 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:25 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 14, 3:25 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT WED APR 14 2010

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS A VERY MOIST...UNSTABLE AMS IN
PLACE...W/AN AXIS OF SBCAPES IN THE 1500-2500 J/KG RANGE ALONG AND
JUST EAST OF THE DRYLINE...WHICH IS ON THE WESTERN EDGE OF THE FA.
MEANWHILE...A SHORTWAVE MOVING THRU CHIHUAHUA ON WV IMAGERY IS
POISED TO MOVE INTO THE AREA OVERNIGHT...AND THRU WEST TEXAS/SE NM
THURSDAY.  FORECAST SOUNDINGS SUGGEST CONDITIONS WILL BE OPTIMAL FOR
A HAIL THREAT OVERNIGHT...W/WET BULB ZEROES AROUND 8KFT AGL.
PROGGED DEEP LAYER/STORM MOTION IS WEAK...AND W/PWATS NEAR AN
INCH...FLASH FLOODING WILL BE THE MAIN THREAT...AND WE/VE ADDED
MODERATE RAIN TO THE GRIDS.  MPE ESTIMATES OVER 2 INCHES HAVE FALLEN
ALREADY ON THE STOCKTON PLATEAU...AND W/DEEPER CONVECTION DEVELOPING
SOUTHWEST OF THE RIO GRANDE...RIVER RISES ARE LIKELY OVERNIGHT.

OTHERWISE...PRECIP FOCUS WILL SHIFT EAST OVER THE NEXT COUPLE OF
DAYS AS THE TROUGH MEANDERS EAST INTO CENTRAL TEXAS.  FRIDAY
NIGHT...GFS BRINGS IN ANOTHER TROUGH...FOR CONTINUED CHANCES OF
CONVECTION INTO THE WEEKEND.  THE AREA MAY SEE A BREAK IN ACTIVITY
SUNDAY NIGHT AS WEAK RIDGING MOVES THRU...BUT A THIRD TROUGH IS ON
TAP MONDAY AND TUESDAY...BEFORE BETTER RIDGING SETS IN WEDNESDAY.

FOR TEMPS...CONTINUED RELATIVELY COOL TEMPS FOR THIS TIME OF
YEAR...ALTHOUGH W/MOISTURE IN PLACE...AND EXPECTED PRECIP/CLOUD
COVER...GUIDANCE LOWS CONTINUE TO RUN A LITTLE COOL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  66  58  66  /  70  60  30  30
CARLSBAD NM                57  73  56  75  /  60  20  10  10
DRYDEN TX                  63  71  61  73  /  70  50  30  20
FORT STOCKTON TX           59  73  58  76  /  70  40  10  10
GUADALUPE PASS TX          52  67  49  71  /  60  10  10  10
HOBBS NM                   59  67  55  74  /  70  50  10  10
MARFA TX                   47  71  43  71  /  60  10  10  10
MIDLAND INTL AIRPORT TX    61  68  57  68  /  70  50  30  30
ODESSA TX                  61  68  55  73  /  70  50  30  20
WINK TX                    62  75  60  77  /  70  40  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Apr 14, 12:47 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT WED APR 14 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1247 PM CDT WED APR 14 2010 /1147 AM MDT WED APR 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT... ESPECIALLY ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...AND PERMIAN
BASIN. THE MAIN CONCERN WITH THESE STORMS WILL BE LOCALLY HEAVY
RAIN. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND. HEAVY RAIN AND
LOCALIZED FLOODING WILL BE THE MAIN THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
REPORTS OF EXCESSIVE RAIN OR FLOODING WOULD BE APPRECIATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 14, 3:18 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT WED APR 14 2010

TXZ080-142045-
MARFA PLATEAU-
318 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY
WINDS WAS LOCATED 3 MILES WEST OF MARFA AT 318 PM CDT...MOVING NORTH
AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 3:36 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT WED APR 14 2010

TXZ080-142115-
MARFA PLATEAU-
336 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL PRESIDIO COUNTY UNTIL 415 PM CDT...

AN INTENSE THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND
GUSTY WINDS WAS LOCATED OVER CASA PIEDRA AT 334 PM CDT...MOVING EAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR THE EASTERN
PRESIDIO...14 MILES SOUTHEAST OF CASA PIEDRA. THIS STORM WAS NEARLY
STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 3:37 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM CDT WED APR 14 2010

TXZ080-142145-
MARFA PLATEAU-
337 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL PRESIDIO COUNTY UNTIL 415 PM CDT...

AN INTENSE THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND
GUSTY WINDS WAS LOCATED OVER CASA PIEDRA AT 334 PM CDT...MOVING EAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF
PENNIES WAS LOCATED NEAR THE EASTERN PRESIDIO COUNTY LINE...14
MILES SOUTHEAST OF CASA PIEDRA. THIS STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 3:53 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT WED APR 14 2010

TXZ057-058-074-142130-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
353 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL CULBERSON COUNTY UNTIL 430 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF KENT AT 350 PM
CDT. THIS STORM IS NEARLY STATIONARY IN MOVEMENT.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH ARE
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Apr 14, 3:59 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT WED APR 14 2010

TXZ080-081-142145-
BIG BEND AREA-MARFA PLATEAU-
359 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER
COUNTIES UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY
WINDS WAS LOCATED OVER EXTREME SOUTHEASTERN PRESIDIO COUNTY AT 358
PM CDT...MOVING EAST AT 10 MPH. THIS STORM WAS ABOUT 16 MILES
SOUTHEAST OF CASA PIEDRA NEAR THE BREWSTER PRESIDIO COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 4:02 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT WED APR 14 2010

TXZ080-142145-
MARFA PLATEAU-
402 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 445 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF VALENTINE AT 400
PM CDT...MOVING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL IMPACT U.S. HIGHWAY 90 BETWEEN MILE MARKERS
140 AND 158 AS WELL AS FARM TO MARKET ROAD 505.

HAIL UP TO THE SIZE OF NICKELS AND WINDS GUSTING TO AROUND 50 MPH
ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN
ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER
MAY DEVELOP RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:47 AM CDTRiver Flood WarningMAFPresidio3 days
Apr 14, 12:11 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Apr 14, 2:55 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
Apr 14, 4:26 PM CDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr
Apr 14, 4:33 PM CDTAreal Flood AdvisoryMAFCulberson4 hr
Apr 14, 5:12 PM CDTFlash Flood WarningMAFBrewster3 hr
Apr 14, 5:45 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Apr 14, 6:34 PM CDTFlash Flood WarningMAFCulberson4 hr
Apr 14, 4:41 AM CDTAreal Flood AdvisoryMAFEddy2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.